Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Journal Article

How Fast Will We Lose?

Ron Hirshon
Mathematics Magazine
Vol. 83, No. 3 (June 2010), pp. 213-218
DOI: 10.4169/002557010x494869
Stable URL: http://www.jstor.org/stable/10.4169/002557010x494869
Page Count: 6

You can always find the topics here!

Topics: Squares, Integers
Were these topics helpful?
See somethings inaccurate? Let us know!

Select the topics that are inaccurate.

Cancel
  • Download ($16.00)
  • Subscribe ($19.50)
  • Add to My Lists
  • Cite this Item
How Fast Will We Lose?
Preview not available

Abstract

SummaryIn a version of gambler's ruin, players start with x and y dollars respectively, and flip coins for one dollar per flip until one player runs out of money. This is a random walk with two absorbing barriers. We consider the number of ways for the first player to lose on the nth flip, for n=x,n+2. We use probabilistic arguments to construct generating functions for these quantities along with explicit methods for computing them. This paper builds on the paper by Hirshon and De Simone, Mathematics Magazine 81 (2008) 146–152.

Page Thumbnails